Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 14, NWS Flagstaff, AZ

August 22, 2009Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 22, 2009, 1:38 PM MST for Coconino County, Navajo County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2009, 1:38 PM MST (20:38 UTC)
Expired
Aug 22, 2009, 2:15 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:30 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 9:30 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT AUG 22 2009

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BRING A DECENT CHANCE FOR
SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES OVER THE
WEEKEND. BY MONDAY AND FOR MUCH OF NEXT WEEK...SOUTHWEST FLOW ALOFT
WILL RESULT IN SOME DRYING ACROSS THE AREA WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AND GRADUALLY WARMING DAYTIME TEMPERATURES.

&&

.DISCUSSION...
MOISTURE HAS INCREASED OVERNIGHT AS EXPECTED. SATELLITE AND RADAR
IMAGERY THIS MORNING SHOW A BAND OF DEEP LAYERED CLOUDS STRETCHING
FROM ROUGHLY LAS VEGAS NV THROUGH TUCSON. THIS BAND WILL MOVE SLOWLY
NORTHWARD TODAY. TODAY CHANCES FOR PRECIPITATION WERE INCREASE TO
THE 50-65 PERCENT RANGE FOR AREAS WEST OF A LINE FROM TUSAYAN TO
ALPINE. LOCALLY HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM
PAGE TO PAYSON.

PREV DISCUSSION 230 AM... HIGH PRESSURE OVER NEW MEXICO WILL COMBINE
WITH A WEAK CUTOFF LOW OFF THE BAJA CALIFORNIA COAST TO PRODUCE A
MOIST SOUTHERLY FLOW ACROSS NORTHERN ARIZONA THE NEXT COUPLE OF DAYS.

FOR TODAY...EXPECT AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. A BAND OF MOISTURE...LOCATED OVER SOUTHERN ARIZONA
DURING THE EARLY MORNING HOURS...WILL ADVECT NORTHWARD THROUGH THE
DAY IN ADVANCE OF A SHORT-WAVE DISTURBANCE MOVING NORTHWARD FROM
MEXICO. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE FROM THE
KAIBAB PLATEAU AND MOGOLLON RIM SOUTHWARD. THE CHANCE FOR SHOWERS
WILL REMAIN LOW ACROSS THE NORTHEAST CORNER OF ARIZONA WHERE
MOISTURE VALUES WILL REMAIN ON THE LOW SIDE. FROM THE MOGOLLON RIM
SOUTHWARD EXPECTING GENERAL PRECIPITATION AMOUNTS IN THE 0.10 TO
0.20 RANGE THROUGH THIS EVENING WITH THE HIGHEST AMOUNTS FROM ABOUT
PRESCOTT WESTWARD.

ON SUNDAY...BAJA CALIFORNIA CUTOFF LOW WILL TRANSFORM INTO AN OPEN
WAVE AND HEAD TOWARD ARIZONA. STRENGTHENING SOUTHERLY FLOW WILL
SPREAD MOISTURE ACROSS ALL OF NORTHERN ARIZONA. AS A RESULT...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA...MOST NUMEROUS
FROM FLAGSTAFF EASTWARD.

FOR MONDAY AND MUCH OF NEXT WEEK...DRY SOUTHWEST FLOW IN THE MID TO
UPPER LEVELS WILL DO BATTLE WITH A MORE MOIST SOUTHERLY FLOW IN THE
LOWER LEVELS. THE DEVELOPMENT OF SOUTHWEST FLOW WILL CERTAINLY
RESULT IN A DOWNTURN IN THE COVERAGE OF SHOWERS AND STORMS BUT THE
FLOW IS JUST WEAK ENOUGH TO ALLOW MOISTURE TO CONTINUE HEADING
NORTHWARD FROM MEXICO IN THE LOWEST LEVELS. AS A RESULT...WILL
CONTINUE TO CARRY A LOW CHANCE OF PRECIPITATION NEXT WEEK WITH THE
BEST CHANCE ALONG THE ARIZONA/NEW MEXICO BORDER.

MCCOLLUM

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP BY AROUND 18Z ALONG AND SOUTH
OF THE MOGOLLON RIM...WITH WIDELY SCATTERED STORMS NORTH OF THE
MOGOLLON RIM DEVELOPING LATER IN THE AFTERNOON. MVFR CONDITIONS WITH
ISOLATED IFR VISIBILITIES ARE LIKELY WITH THESE STORMS. IN
ADDITION...THE STRONGEST STORMS MAY CONTAIN HAIL AND WIND GUSTS NEAR
30 KT. STORM MOTION WILL BE TOWARD THE N-NW NEAR 20 KT. AREAL
COVERAGE OF STORMS IS EXPECTED TO DECREASE TO ISOLD TO WDLY SCT
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DL
AVIATION................JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 22, 9:41 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
941 AM MST SAT AUG 22 2009

AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
941 AM MST SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE IS MOVING NORTHWARD INTO NORTHERN ARIZONA THIS
MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY WEST OF A LINE FROM TUSAYAN TO ALPINE. LOCALLY
HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM PAGE TO PAYSON.
AREAS EAST OF THE LINE FROM TUSAYAN TO ALPINE SHOULD SEE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY....SOUTHERLY FLOW WILL CONTINUE OVER ARIZONA...AND
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTHERN ARIZONA. THE CHANCES WILL FOR MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:49 PM MSTAreal Flood AdvisoryFGZNavajo116 min
Aug 22, 2:29 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 22, 2:57 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 22, 4:43 PM MSTAreal Flood AdvisoryFGZYavapai51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.